Minnesota, 2008

Heavy Snow in Minnesota, April 6 to 7, 2008

April 6 to 7, 2008 · NWS MPX · 3 events in 3 counties and zones

A surface low pressure system near Sioux Falls SD. on the morning of the 6th, moved to Northwestern WI.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system near Sioux Falls SD. on the morning of the 6th, moved to Northwestern WI. on the afternoon of the 7th. Some snowfall totals of note include: 6.0 inches 5 miles west of Alexandria; 7.0 inches in Motley; and 9.0 inches in Hewitt. Northwest winds between 10 and 15 mph during the latter part of the storm caused some blowing and drifting snow. Law enforcement officials reported Interstate 94 shut down due to snow and ice just west of Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 6, 7:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 6, 7:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
802 PM CDT SUN APR 6 2008

.DISCUSSION...

BUSY FORECAST TODAY WITH ONGOING STORM SYSTEM AFFECTING THE AREA.
AFTERNOON WATER VAPOR IMAGERY SHOWS WELL DEFINED UPPER LOW SPINNING
OVER EASTERN SOUTH DAKOTA. SFC ANALYSIS INDICATES SFC LOW IS OVER
SOUTHWEST MINNESOTA /OR ABOUT OVER REDWOOD FALLS AT 20Z/ WITH COLD
FRONTAL BOUNDARY ENTERING THE SOUTH CENTRAL CWA PASSING FAIRMONT.
RADAR SHOWS BAND OF LIGHT TO MODERATE RAIN LIFTING NORTHEASTWARD
FROM CAMBRIDGE TO BLOOMER WI DROPPING AROUND A QUARTER INCH OR MORE
OF RAINFALL. RADAR MOSAIC SHOWS BAND OF SNOWFALL ASSOCIATED WITH
TROWAL STRUCTURE FROM NORTH CENTRAL MINNESOTA SOUTHWEST INTO EAST
CENTRAL SOUTH DAKOTA. BEST SNOW IS FALLING JUST TO THE NORTHEAST OF
THE MID LEVEL CIRCULATION IN THE VICINITY OF PARK
RAPIDS...BEMIDJI...FARGO...AND DETROIT LAKES. OVERALL FORWARD
MOVEMENT OF THE SYSTEM HAS SLOWED DURING THE MORNING RESULTING IN
ADJUSTMENTS TO THE FORECAST FOR TONIGHT AND TOMORROW MORNING. SOME
DETAILS...

COLD AIR IS FINALLY MOVING IN ALOFT OVER THE NORTHWESTERN CWA FROM
LITTLE FALLS TO ALEXANDRIA ALLOWING RAIN TO CHANGE OVER TO SNOW.
THIS CHANGEOVER WILL GRADUALLY DRIFT EASTWARD THIS EVENING WITH
BANDS OF SNOW MOVING INTO THE NORTHWEST CWA NEAR KAXN AND KMOX
BRINGING ACCUMULATING SNOW. HAVE EXTENDED THE WINTER WEATHER
ADVISORY UNTIL 09Z TONIGHT AND ADDED MORRISON COUNTY BASED ON THE
SLOWER MOVEMENT OF THE LOW. UP TO 5 OR 6 INCHES MAY FALL IN THE
ADVISORY AREA...BUT THE CUTOFF LOOKS TO BE PRETTY SHARP ACROSS THE
MIDDLE SECTIONS OF THE ADVISORY AREA...I.E THE NORTHWEST PART OF THE
ADVISORY COUNTIES WILL SEE THE HIGHEST SNOW TOTALS WITH A CUTOFF
ACROSS THE SOUTHEAST PARTS. SNOW SHOULD TAPER OFF IN THIS AREA
TOWARDS DAYBREAK.

MOVING EAST AND SOUTH...WELL PRONOUNCED DRY SLOT IS WRAPPING INTO
THE LOW AND THIS WILL PASS OVER MUCH OF THE SOUTHERN AND EVENTUALLY
EASTERN CWA THIS EVENING. EXPECT ADDITIONAL SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP AHEAD OF THE SFC LOW AND COLD FRONT AS THEY
MOVE NORTHEASTWARD. THIS WILL PRIMARILY BE RAIN. THESE BANDS WILL
PROBABLY BE NARROW AND WITH DRY AIR MOVING IN ALOFT THERE MAY BE A
TENDENCY FOR DRIZZLE TO DEVELOP AND HAVE CONTINUED THIS TREND IN THE
FORECAST FOR AREAS FROM THE TWIN CITIES SOUTH AND TO THE SOUTHEAST.
LOW LEVELS MAY DRY ENOUGH TO LIMIT THE DRIZZLE HOWEVER. OVERALL
PRECIPITATION COVERAGE THIS EVENING WILL BE LIMITED IN THESE AREAS
THUS HAVE GONE WITH CHANCE POPS OUTSIDE OF AREAS AFFECTED BY THE WRAP
AROUND BAND. THE COLD FRONT WILL PASS AND RAIN WILL CHANGE TO SNOW
SHOWERS AS THE COLD AIR ADVANCES. THE WRAP AROUND
/TROWAL/DEFORMATION/ PRECIPITATION WILL ADVANCE EASTWARD LATE
TONIGHT AFFECTING ST. CLOUD TO THE TWIN CITIES WITH LESSER AFFECTS
TO THE SOUTH. THE PRECIPITATION WITH THE BAND IS EXPECTED TO
DECREASE IN COVERAGE AS THE NIGHT GOES ON BUT SNOW SHOWERS ARE STILL
EXPECTED AND THERE MAY BE ENOUGH FOR SOME SLUSHY LIGHT ACCUMULATION
AS FAR SOUTH AS THE TWIN CITIES...WITH AN INCH OR SO AROUND ST. CLOUD
AND EASTWARD TOWARDS BALSAM LAKE WISCONSIN. HAVE ADDED LOW CHANCES
FOR SNOW SHOWERS ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN MONDAY MORNING AS THE LOW TAKES ITS TIME MOVING OUT OF THE
AREA.

THE LONG TERM PORTION OF THE FORECAST REMAINS DIFFICULT WITH
FORECAST GUIDANCE WAVERING BACK AND FORTH WITH THEIR SOLUTIONS AND
BEING IN LITTLE AGREEMENT. SEVERAL SYSTEMS WILL ROLL ACROSS THE
CENTRAL U.S. THIS WEEK. WATER VAPOR IMAGERY SHOWS CLOSED UPPER LOW
OFF THE SOUTHERN BRITISH COLUMBIA COAST THIS MORNING WITH TROUGH
AXIS EXTENDING SOUTHWARD PREPARING TO MOVE ONSHORE OVER THE U.S. WEST
COAST. THIS TROUGH DRIFTS EASTWARD ACROSS THE CENTRAL ROCKIES MONDAY
BEFORE INTENSIFYING AS 120+ KT UPPER JET DRIVES ANOTHER TROUGH ON TO
THE WEST COAST WHICH ACTS TO AMPLIFY DOWNSTREAM FLOW. QUITE A DIFFERENCE IN
THE TRACK OF THE RESULTANT SFC LOW TRACK ACROSS THE MID MISSISSIPPI
RIVER VALLEY WITH THE ECMWF HOLDING THE LOW FURTHER WEST ACROSS
EASTERN IA WITH THE OPERATIONAL GFS RUN TAKING THE LOW ACROSS SOUTH
CENTRAL IL TUESDAY NIGHT. GFS ENSEMBLE GUIDANCE SHOWS LARGE STANDARD
DEVIATIONS IN THE SFC LOW TRACK WITH INDIVIDUAL MEMBERS FAVORING A
WESTERN TRACK...SIMILAR TO THE ECMWF BUT STILL SLIGHTLY EAST. THIS
IDEA TAKES THE LOW GENERALLY FROM ABOUT QUINCY IL TO DEKALB IL
TUESDAY EVENING. THIS IS ALSO ALONG THE LINES OF THE SREF ENSEMBLE
MEAN. PREFER THIS MORE WESTERN TRACK /RELATIVE TO THE OPERATIONAL
GFS/ GIVEN THE RIDGING THAT ATTEMPTS TO BUILD OVER THE EASTERN U.S.
OVER THE NEXT DAY OR TWO WHICH MAY KEEP THE BAROCLINIC ZONE FROM
BEING PUSHED TOO FAR SOUTHEAST BY THE CURRENT SYSTEM AFFECTING THE
AREA. THE RESULT IN SENSIBLE WEATHER WILL BE A MIX OF RAIN AND SNOW
MOVING NORTHWARD INTO THE AREA TUESDAY LATE MORNING/EARLY AFTERNOON
WITH THE BEST CHANCES ACROSS ALL BUT THE FAR WEST CENTRAL MN
COUNTIES. LATE AFTERNOON THRU MID EVENING LOOKS TO BE THE BEST TIME
FOR A RAIN SNOW MIX WHICH SHOULD TURN TO SNOW AS THE SYSTEM BEGINS
TO PULL EAST DURING THE EVENING. MAIN PRECIPITATION WILL BE FOUND
ACROSS FAR EAST CENTRAL MN AND WEST CENTRAL WI BEFORE ENDING FROM
WEST TO EAST EARLY WEDNESDAY MORNING.

A BRIEF RESPITE FOLLOWS THIS SYSTEM AS THE AMPLIFYING WESTERN U.S.
TROUGH FORCES RIDGING OVER THE LOCAL AREA WEDNESDAY/WEDNESDAY NIGHT.
THE NEXT SYSTEM IS ON THE HORIZON FOR THURSDAY INTO FRIDAY AND IS
ANOTHER DIFFICULT ONE. A MIX AND MATCH OF FEATURES FROM AVAILABLE
GUIDANCE LOOKS TO MAKE THE MOST REALISTIC PICTURE OF HOW THE SYSTEM
MAY EVOLVE. FOR EXAMPLE...THE UPPER TROUGH PROGRESSION FROM THE GFS
ENSEMBLE MEAN IS MORE REASONABLE THAN THE ECMWF GIVEN ITS SLOWER AND
FURTHER WEST PATH. I PREFER THE SLOWER APPROACH WITH THE FLOW OVER
THE NOAM BECOMING VERY AMPLIFIED WITH SHARPENING UPPER RIDGE OVER THE
EASTERN U.S AND DEEP TROUGH OVER THE WESTERN U.S. ...SOMETHING
SUPPORTED BY THE CONTINUING NEGATIVE PNA PATTERN OVER THE PACIFIC.
THE ECMWF HAS THE SFC LOW FURTHER WEST THAN THE GFS ENSEMBLE WHICH
FITS THE SLOWER TREND BETTER. THE UPPER LOW TAKES ITS TIME EXITING
AS A MEAN LONGWAVE TROUGH REPLACES THE RIDGE OVER THE EASTERN U.S.
INTO THE WEEKEND. IT LOOKS LIKE A WET AND COLD END OF THE WEEK AND
EARLY PART OF THE WEEKEND. THE MAIN PRECIPITATION CHANCES WILL BE
THURSDAY INTO FRIDAY WITH MORE SCATTERED ACTIVITY INTO SATURDAY. A
RAIN AND SNOW MIX SHOULD MAKE UP THE PRECIP TYPE. AGAIN...WILL HAVE
TO CONTINUE TO WATCH THE PROGRESSION BECAUSE AN EVEN SLOWER/FURTHER
WEST TRACK MAKES A CONSIDERABLE DIFFERENCE IN THE OBSERVED
WEATHER...WITH IT POSSIBLY SUPPORTING A BRIEF WARM UP FRIDAY AHEAD
OF THE APPROACHING LOW AND INCREASED THUNDER CHANCES...BUT STILL
BRINGING A DAMP AND COLD PERIOD INTO THE WEEKEND.   ..MDB..

&&

.AVIATION.../00Z TAF ISSUANCE/

THIS SET OF TAF STARTS OUT WITH IFR CONDITIONS OVER OUR NORTHERN
CWA TAF SITES WITH FRZG RN AT KAXN. BOTH KAXN AND KSTC ARE CLOSE
TO THE DEFORMATION ZONE ASSOCIATED WITH THE UPPER MIDWEST LOW
SITUATED JUST SOUTH OF KSTC AT 23Z. DRY AIR WRAPPING AROUND THE
CIRCULATION OF THE UPPER LEVEL LOW AS SEEN IN THE WATER VAPOR
IMAGERY HAS SCOURED OUT AN AREA OF VFR OVER SOUTH CENTRAL MN WHICH
WILL LIKELY BECOME OVERTAKEN WITH MVFR LEVEL CEILINGS AS LOW LEVEL
FLOW TURNS INTO THE NORTHWEST AND COLD AIR ADVECTION DEVELOPS. THE
MOST SIGNIFICANT IMPROVEMENT IN TERMS OF CEILING HEIGHTS CAN BE
EXPECTED MONDAY AFTERNOON AS THE 1000-500 MB THICKNESS TROUGH
EJECTS TO THE NORTHEAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 4 AM CDT MONDAY FOR DOUGLAS-
     MORRISON-POPE-STEVENS-TODD.

WI...NONE.
&&
Hazardous weather outlook, Apr 6, 2:43 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT SUN APR 6 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
343 PM CDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL CONTINUE TO MIX WITH THEN CHANGE OVER TO SNOW ACROSS
WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS EVENING. ACCUMULATIONS
OF THREE TO FIVE INCHES ARE EXPECTED NORTHWEST OF A LINE FROM
MORRIS TO GLENWOOD TO LITTLE FALLS. SNOWFALL RATES MAY BE HEAVY AT
TIMES THIS EVENING. THIS WILL LIKELY CAUSE PERIODS OF HAZARDOUS
TRAVEL CONDITIONS. ONLY LIGHT ACCUMULATIONS ARE EXPECTED IN
PLACES IMMEDIATELY SOUTHEAST OF THIS AREA. THE SNOWFALL IS DUE TO
A LOW PRESSURE SYSTEM MOVING NORTHEAST ACROSS SOUTHERN AND CENTRAL
MINNESOTA TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY ON TUESDAY NIGHT AND MAY PRODUCE SOME MORE APRIL SNOW IN
THE OUTLOOK AREA...WITH LIGHT ACCUMULATIONS APPEARING MOST
POSSIBLE AT IN WESTERN WISCONSIN AT THIS TIME.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
ANOTHER STRONGER LOW PRESSURE SYSTEM PROJECTED TO MOVE NORTHEAST
ONCE AGAIN INTO THE WESTERN GREAT LAKES AREA ON FRIDAY. THE
ATMOSPHERE APPEARS CONDUCIVE FOR THIS SYSTEM TO POSSIBLY GENERATE
A LATE-SEASON ACCUMULATING SNOW OVER THE OUTLOOK AREA. CONTINUE
TO
CHECK BACK ON THE FORECAST FOR MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT SPOTTERS AND SNOWFALL OBSERVERS IN THE WINTER
WEATHER ADVISORY AREA ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

MDB/MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Douglas

When
April 6, 9:00 PM CST to April 7, 3:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Heavy Snow, Morrison

When
April 6, 9:00 PM CST to April 7, 3:00 AM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Heavy Snow, Todd

When
April 6, 9:00 PM CST to April 7, 3:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95385, 95388, 98583.